COMPARATIVE STUDY
JOURNAL ARTICLE

The incidence and clinical characteristics of symptomatic propylthiouracil-induced hepatic injury in patients with hyperthyroidism: a single-center retrospective study

H J Kim, B H Kim, Y S Han, I Yang, K J Kim, S H Dong, H J Kim, Y W Chang, J I Lee, R Chang
American Journal of Gastroenterology 2001, 96 (1): 165-9
11197248

OBJECTIVES: Although symptomatic propylthiouracil (PTU)-induced hepatic injury is known to be rare, there have been few reports about its exact incidence in patients with hyperthyroidism. We tried to evaluate its incidence in a single center and its clinical course.

METHODS: Medical records of 912 hyperthyroid patients who had been diagnosed between March 1990 and December 1998 were reviewed about clinical characteristics, management, and laboratory findings. Symptomatic PTU-induced hepatic injury was defined as the development of jaundice or hepatitis symptoms with at least a 3-times elevation of liver function tests (LFT) without other causes.

RESULTS: Four hundred ninety-seven patients (age 42.6 +/- 10.7 yr, male/female 140/357) were included. Clinically overt hepatitis developed in six patients (1.2%; age, 43.7 +/- 14.8 yr; male:female ratio, 3:3) between 12 and 49 days after PTU administration. Jaundice and itching developed in five patients, fever in two, rash in two, and arthralgia in one. Bilirubin, ALT, and ALP increased in five, four, and six patients, respectively (293 +/- 288 micromol/L, 143 +/- 111 U/L, and 265 +/- 81 U/L; normal, < 117 U/L). The type of hepatic injury was cholestatic in three, hepatocellular in one, and mixed in two patients. None resulted from viral hepatitis. There were no statistical differences in age, sex, PTU dose, or T4 and T3 levels at initial diagnosis between patients with and without hepatic injury. LFT normalized in all patients between 16 and 145 (72.8 +/- 46.4) days after the PTU withdrawal.

CONCLUSIONS: Symptomatic hepatic injury develops usually within the first few months of PTU administration with rare frequency, but its clinical course is relatively benign once the drug is withdrawn. However, it may be difficult to predict its development, so all patients should be monitored for rise in LFTs at regular intervals, especially during the early period.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
11197248
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"